Baking soda is a cooking product that helps batter rise. This article discusses the effects of swallowing a large amount of baking soda. Baking soda is considered nontoxic when it is used in cooking and baking.
Soda loading refers to drinking baking soda. Some athletes and coaches believe that drinking baking soda before competition helps a person perform for longer periods of time. This is very dangerous. Besides having side effects, it makes the athletes unable to perform.
This is for information only and not for use in the treatment or management of an actual overdose. This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Sodium bicarbonate can be poisonous in large amounts.
Baking soda contains sodium bicarbonate.
Symptoms of baking soda overdose include:
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
The outcome of a baking soda overdose depends on many factors, including:
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and body chemical and mineral (electrolyte) imbalances may occur. These can cause heart rhythm disturbances.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, et al., eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Churchill Livingstone; 2014:chap 9.